Have you tried Peyote, San Pedro, or pure Mescaline?
Help our researcher friends at Maastricht University by sharing this with appropriate groups, and find time to
Take this 45 minute survey!
6 Months of Misery
Clonazepam (Klonopin)
by Strauss
Citation:   Strauss. "6 Months of Misery: An Experience with Clonazepam (Klonopin) (exp45008)". Erowid.org. Apr 25, 2007. erowid.org/exp/45008

 
DOSE:
  oral Pharms - Clonazepam (daily)

BODY WEIGHT: 150 lb


This is the story of my nightmare. I was definately addicted to Klonopin. I had used many varieties of drugs throughout my life, but never gotten addicted: not to pain pills, not to cigarrettes, not to speed, not black tar. But I was definatley, hopelessly, addicted physically and mentally to klonopin. This is my experience, hopefully you will learn from it.

I have suffered from insomnia since I was a child, and have been seeing psychologists since I was young. I have been diagnosed with ADHD and Insomnia. My whole life I had been ok with a funny sleep schedule, until I went to college. The grueling schedule was too hard for me, especially because I was unable to keep a regular sleep schedule. I decided to do the 'rational' thing and talk to a psychologist. I told him I was smoking pot to help myself sleep, and was tired of self medicating. He put me Ambien. This worked fine for 2 monthes. I asked about the fine print on the bottom of ambien commercials that said not to take ambien for more than a week. So he switched me to ativan (lorazepam). I slept well but not long, so he switched me to klonopin.

At first, life was beautiful. I could sleep 8 hours, and feel rested in the morning. I was started at 2mg a night (four times the recommended starting dosage.) After 2 monthes, he upped my dose to 3 mg a night. The bottle said to take every night, so this is what I did.

After 1 month at this dosage, I started forgetting things. A lot of things. I lost things I wouldn't ever lose: my backpak, my keys, my cellphone. I told the psychologist that I was experiencing memory loss. He assured me that this was a normal reaction to my body boing into withdrawal from my dosage not increasing. I recommended that I up the dose to 3.5 mg / night. I asked him when he would plan on keeping the amount consitent. He said around 10 - 20 mg / night I wouldn't be complaining of these symptoms. He probably was right, I wouldn't be complaining of these symptoms, I would be braindead and unable to communicate at all!

Well, I was freaked out, and choose NOT to up my dose. I looked at my only reasonable option which was to drop my morning classes that semester as I could no longer hear my alarm clock in the morning, and never was able to get up before noon, even when people tried to wake me up; I would just fall back asleep immediately and not remember being woken up.

When I went to drop my classes, I realiized that I was signed up for classes that I hadn't ever remembered to go to. To quote Hunter S. Thompson 'How long had this weird shit been going on?' I decided to try and taper off, as I read that stopping suddenly could result in seizures and even death. Tapering off involved cutting a sliver with a razor blade of one of the pills, and have a sliver less every few days.

This didn't work so well. I had been doing this for a month, and was miserable. I was forgetting to eat, forgetting to call people, to take care of basic responsibilties. I decided it was time to try another way. I heard from a friend that alcohol would lower my seizure threshold, and allow me to quit twice as fast. I tried taking half my dose (totaling 1.5mg) and drinking some hard liquor. I awoke a few hours later, and thought it was safe to drink some more. I woke up to my then girlfriend running over my foot with her car. Apparently I had been blacked out for awhile and done a lot of things that I didn't remember at all.

I decided to stick to just tapering the klonopin with klonopin. I read that If I cross tapered to valium, quitting would be easier due to its longer half life. Of course the psychologist was more than willing to help.

I was cutting down my dosage, but unable to remember large parts of my life. I lost 40 pounds (putting me down to 110, I'm 5'7, and this is way underweight for me) because I couldn't remember to eat, lost friends because I was a flake and emotionally unstable, lost a relationship because I was too moody. I needed help. I was smoking pot to hang out with stoners and therefore remember to eat. This actually helped me keep weight on, so I kept hanging out with my stoner friends. One day they were taking 2-CI, and I decided to join them.

For the first time in six monthes I could see my life for the mess that it was. I was losing everything that mattered to me, all direction, and even my identity. In a psychedlic state, I started remembering things. I had lent my computer to some 'friends' who wanted to take it into the hot tub, and became aware of many things I had done in my stupor. I fixed a lot in those six hours, but the 'benzo fog' came back.

The month that followed was a total blur. I was so unstable, that it is a miracle I surived. I had dilated pupils most of the time and looked manic. I was even approached by people on the street who thought they were recognizing that I was manic; they offered me there medication. I knew I was in trouble. I even tried to cut off my hand because my girlfriend told me not to touch her ever again. My life was literally a nightmare. I think what was really putting me over the edge was the lack of restful sleep. I would just pass out, and then come to. Never reaching a deep sleep, never dreaming.

I attended a family funeral, and when everyone saw me, they barely knew who I was. I was cranky, and nearly flipped whenever they would try and wake me up before 2 in the afternoon. They did the sane and logical thing and sent me to detox. This was the worst imaginable hell. I looked worse than the heroin addicts, who were very concerned for me. They kept telling the nurses that I either was on speed, or needed more tranquilizers.

On my fourth day of detox with phenobarbital, I started to seize. I ran to a nurse and put her hand on my heart. I didn't need to say anything, she immediately gave me more phenobarbital. I barely slept and had horrible distortions of perception. My eyes were so sensitive that I mistook a light at least 100 feet from my window for the sun and thought that night was day. Luckily I started gaining weight, and got my feelings back, all at once. A week later I found myself in a six month residential rehab. No one believed that I wasn't abusing my medication. It really is hard to believe for most people that all this could happen from taking a medication AS DIRECTED. Be careful. I lost a lot, and it could happen to you. If I would have just stuck to the natural substances instead of trusting my mental health to a 'professional' who didn't tell me about any risks of the medication he was prescribing to me.

In retrospect, research anything a doctor tells you, and get a second opinion. All prescription sleeping pills are addictive, and most doctors don't want to admit this. My views of bio-psychiatry are very skeptic. I used to want to be a psychologist, and now I can safely say that any doctors telling your emotions can be fixed are absolutely full of shit. If you are bi-polar or schizophrenic, or severly depressed that is different. But add/adhd, insomnia, anxiety, and many other 'mental illnesses' simply cannot be fixed for any length of time with drugs. Listen to your body. Exercise daily, proper nutrition, and doing what I love (music) have helped me to balance myself; and I don't suffer from my mental 'illnesses' anymore.

Exp Year: 2004ExpID: 45008
Gender: Male 
Age at time of experience: Not Given 
Published: Apr 25, 2007Views: 65,224
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Pharms - Clonazepam (125) : Retrospective / Summary (11), Addiction & Habituation (10), Not Applicable (38)

COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults